Tamoxifen and Weight Gain

Weight gain has been reported by some people taking tamoxifen, although weight loss appears to be more common. Tips for combating weight gain include eating a heart-healthy diet and getting at least 30 minutes of exercise a day. If gaining weight on tamoxifen continues to be a problem, your healthcare provider may recommend another breast cancer medication.

Does Tamoxifen Cause Weight Gain?

Gaining weight is a common complaint in people taking tamoxifen citrate (Nolvadex®, Soltamox™). The side effect occurs in up to 9 percent of people taking the drug. However, even more people (up to 23 percent) reported experiencing weight loss with tamoxifen.
 

What If I Gain Weight While Taking Tamoxifen?

If you are noticing an unexplained weight gain with tamoxifen, there are some things that you can do. Suggestions include:
 
  • Eat a heart-healthy diet. This diet should include foods such as:
     
    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts.
 
  • Limit foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
     
  • Get regular physical activity for at least 30 minutes a day on most days of the week.
     
  • Limit your intake of alcohol.
     
(Click BMI Calculator to see if your weight is within a healthy range.)
 

Final Thoughts

If you are taking tamoxifen and weight gain occurs, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. If the weight gain continues, he or she may recommend adjusting the tamoxifen dosage or switching to another breast cancer medication.
 
Ways to Prep Your Kitchen to Eat Well During Cancer Treatment

Tamoxifen Citrate Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.